Texas, 2023

Drought in Texas, September 12 to 25, 2023

September 12 to 25, 2023 · NWS FWD · 1 event in 1 county or zone

Severe drought conditions expanded into Rains County but improved late in the month after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions expanded into Rains County but improved late in the month after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 11, 5:30 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Sep 11, 5:30 PM CST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
630 PM CDT Mon Sep 11 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday Evening/

We'll continue to remain underneath a fairly active and divergent
mid level flow regime through Tuesday, as heights aloft continue
to lower from the north...helping to support a surface cold front
through the area tonight. So if you thought the past day or so
felt nice, wait until tomorrow and the remainder of the week! The
cold front was currently progressing southward through the
southern Panhandle and western Oklahoma with scattered showers
and storms developing along the front across the South Plains and
Southwest Oklahoma late this afternoon. These storms were
increasing as a mid level disturbance across Northeast New Mexico
was moving east-southeast just behind the front itself. Convective
activity will become more widespread across Northwest Texas south
into the western Big Country through early-mid evening along and
in advance of the cold front. The southeast progression of the
impulse aloft and continued scattered showers and storms will
support the cold front south into North Texas and across the I-20
corridor mid-late evening, then through most of Central Texas
through dawn Tuesday.

The showers and storms out west along the cold front will push
more south with the cold front than east as they progress toward
higher surface-based CAPE across Big Country and West-Central
Texas into the Permian Basin and Hill Country. This will result in
a west- east gradient in rain chances with the greatest rain
chances across western North and Central Texas closer to the
higher instability. Areas along and west of Hwy 281 will likely
see rainfall between a half inch to one inch, with isolated higher
amounts, while further east to I-35 amounts will be lower and
less than 0.33" with East Texas and eastern Central Texas
remaining predominately dry tonight outside of a few sprinkles. An
SPC Marginal Risk for storms was expected west of Hwy 281 where
the greatest potential for damaging winds and marginally severe
hail to quarters will exist. Lows tonight will fall into the 60s
across North Texas well in wake of the passing strong cold front
and would be cooler if not for the clouds and rainfall in the
northwest areas. Further southeast across much of Central Texas,
it will still fall into the lower 70s, so pretty nice for mid-
September for morning exercise enthusiasts considering what we
just experienced with the stifling heat a week ago.

Scattered showers and storms will remain prevalent across all but
our Lower Brazos/Trinity River counties where convection will be
more isolated in coverage. Though isolated heavier amounts to up
to an inch can't be ruled out, the majority of us will see 0.25"
or less as heavier downpours will be brief and not over one point
very long with fairly strong westerly deep layer steering currents
aloft. No fear! As noted in the long term discussion below, by
the end of the week many of us will have seen 1 to 3" inches of
rain with a few areas west of I-35 seeing isolated amounts > 4".
Otherwise, the northerly winds around 10 mph behind the front will
become northeast on Tuesday. The more significant low level cold
advection will be to the west of North-Central Texas. Despite
this, the cloud cover, occasional downpours, and subtle drops in
925mb-850mb thermal fields will be enough to Tuesday high
temperatures down in the 80s for most, except upper 70s in the far
Northwest with steamy lower 90s continuing south of Hwy 84 in
Central Texas.

05/Martello

&&

.LONG TERM... /Issued 142 PM CDT Mon Sep 11 2023/
Update:
The active weather pattern continues through most of the extended
period as additional disturbances move across the region. Several
rounds of showers and thunderstorms are expected through Saturday
before rain chances taper off Sunday into the following week.
While not everyone will see rain every day, most locations will
receive at least some measurable precipitation by the end of the
week. Otherwise, cooler temperatures will hang around through
Friday with daytime highs in the upper-70s/low-80s across North
Texas and mid-80s/low-90s across Central Texas. A slight warming
trend is expected over the weekend, but still near/below seasonal
averages.

For more specific details about the timing/impacts of the rain
this week, see the discussion below.

Sanchez

Previous Discussion:
/Tuesday Night Onward/

Although the cooler temperatures (70s & 80s) may entice you to
spend every waking moment outdoors, make sure you check when/where
rain chances will be the highest. Although no single day will be
a washout, rain/storms may throw a wrench at your plans if you're
planing on being outdoors.

---------------------------Wednesday---------------------------

Location: Greatest rain chances along the I-20 corridor.
Decreasing chances the farther you get from the I-20 corridor.

Timing: Two potential waves of rain. One before sunrise, followed
by another during the mid afternoon hours.

Rain chances will correlate with the positioning of the 850mb
front, where isentropic ascent should be maximized as the
shortwave moves overhead. Most of the precipitation will be in the
form of rain showers given minimal instability, but an isolated
embedded storm or two cannot be ruled out. Storms will move in a
west to east fashion, likely moving away from North and Central
Texas by sunset.

---------------------------Thursday---------------------------

Location/Timing:

Morning: Highest rain chances will be across North Texas, but
additional showers/storms cannot be ruled out elsewhere.

Afternoon/Evening: Highest rain chances will be across Central
Texas, but additional showers/storms cannot be ruled out
elsewhere.

After Tuesday's system departure, the next shortwave will quickly
move in from the west. With the aforementioned elevated front
migrating northward, moisture content will quickly increase
throughout the first half of the day. This should promote more
widespread shower and thunderstorm activity. If heavy rainfall
occurs in a short period of time, there will be a threat for some
flooding, especially in typical flood prone areas.

A secondary shortwave will emerge from West Texas, tracking due
east through the day. By the afternoon, it should be over Central
Texas as a backdoor cold front seeps in from East Texas. This
should generate additional ascent for shower and thunderstorm
activity to continue through the evening hours.

Overall rainfall coverage should decrease through the night for
most areas. The one exception will be across far West Texas where
deep layer moisture will continue to promote additional showers.

---------------------------Friday---------------------------

Location: Mainly west of I-35, but showers cannot be ruled out
east of I-35.

Timing: Periodic waves of rain throughout the day.

The anti-cyclonic flow northeast of our region (due to ridging in
the Midwest) will keep easterly winds in place throughout the day.
This will lead to a sharp moisture gradient along the western
periphery our CWA as surface pressure falls occur along the Front
Range. The surface pressure falls will induce a poleward mass
transport in our west, likely leading to warm advection showers
and storms. A few robust storms cannot be ruled out given the
presence of moderately steep lapse rates and around 1000 J/kg.
There could be a gusty wind and small hail threat if more robust
convection develops.

---------------------------Saturday---------------------------

Location: Mainly Central Texas

Timing: Afternoon

Although rain chances will be possible much of the day, the
greatest potential will be Saturday afternoon. There is a high
degree of uncertainty regarding the arrival of a cold front. If
the front arrives Saturday afternoon, renewed showers and storms
will be possible.

---------------------------Sunday----------------------------

Location: Western North Texas and much of Central Texas

Timing: Morning

Given the aforementioned uncertainty in the timing of the weekend
cold front, if the front doesn't arrive until Sunday, rain
chances will persist through the morning hours. Once the front
arrives, much drier air should filter in from the north, leading
to a dry forecast Sunday night.

Hernandez

&&

.AVIATION... /NEW/
/00z TAFs/

Concerns and Challenges:
Timing both FROPA and increasing rain chances across the D10 and
DFW airports this evening and overnight respectively. Low
potential for MVFR conditions early Tuesday.

VFR with mid-high level cigs will prevail this evening, before
top-down saturation post-FROPA overnight and Tuesday push cigs
into lower VFR with cigs 040-060 kft. FROPA will continue to be
advertised in the mid-late evening time frame. This far out it
remains difficult to predict any flight restrictions and timing
from +SHRA/TSRA with successive rounds of precipitation. With
confidence outside of FROPA remaining low, I will maintain a
simplistic and optimistic forecast.

Conditions in Central TX and at Waco Regional will be better
overall than up here with a later FROPA arrival between 06z-08z.
ESE-SE winds will prevail 6-11 kts with occasional gusts 15-20 kts
until FROPA occurs and winds shift N-NE. We'll continue to fine
tune the forecast with AMDs as confidence increases through this
evening.

05/Martello

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  84  69  83  69 /  50  50  70  70  70
Waco                71  89  70  83  69 /  40  40  60  70  70
Paris               68  83  66  78  65 /  60  40  40  70  40
Denton              65  82  64  82  66 /  70  50  70  70  70
McKinney            68  82  66  80  65 /  50  40  60  70  60
Dallas              71  86  69  81  69 /  50  40  70  70  70
Terrell             69  86  67  80  66 /  40  40  60  70  60
Corsicana           73  90  70  84  70 /  30  40  60  70  60
Temple              71  91  69  87  69 /  40  40  50  60  60
Mineral Wells       65  82  65  82  65 /  80  60  70  80  80

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 11, 10:43 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1143 PM CDT Mon Sep 11 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1143 PM CDT Mon Sep 11 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated storms remain possible overnight. Gusty winds, lightning,
and brief heavy rain will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Storm chances will continue through the rest of the week. Although no
severe weather is expected, a few strong storms with gusty winds
cannot be ruled out. Heavy rain, especially on Thursday, may increase
the threat for flooding in low-lying, flood prone areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 11, 7:48 PM CST, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
848 PM CDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     Tstm Wnd Gst     3 SSE Breckenridge      32.72N 98.89W
09/11/2023  M62 MPH          Stephens           TX   AWOS

            KBKD 30030G54KT.

&&
Special weather statement, Sep 11, 7:50 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
850 PM CDT Mon Sep 11 2023

TXZ100-120215-
Young TX-
850 PM CDT Mon Sep 11 2023

...A strong thunderstorm will impact portions of northwestern Young
County through 915 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elbert, or 7 miles southwest of Olney, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Olney, Lake Graham, Newcastle, Jean, Padgett, and Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9895 3340 9845 3338 9842 3310 9869
      3296 9893 3307 9895
TIME...MOT...LOC 0150Z 323DEG 30KT 3330 9887

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dunn
Special weather statement, Sep 11, 8:27 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
927 PM CDT Mon Sep 11 2023

TXZ101-116-129-130-141-120315-
Comanche TX-Palo Pinto TX-Erath TX-Eastland TX-Jack TX-
927 PM CDT Mon Sep 11 2023

...Strong thunderstorms will impact portions of Erath, central
Eastland, southern Jack, Palo Pinto and northwestern Comanche
Counties through 1015 PM CDT...

At 925 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bryson to 8 miles south of Possum Kingdom
Lake to near Gorman to near Cross Plains. Movement was east-
southeast at 40 to 45 mph.

HAZARD...Winds in excess of 40 mph and pea to half inch size hail
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stephenville, Mineral Wells, Dublin, De Leon, Gorman, Rising Star,
Graford, Bryson, Gordon, Palo Pinto, Proctor Lake, Huckabay, Bluff
Dale, Lake Palo Pinto, Morgan Mill, Palo Pinto Mountains State Park,
Lake Leon, Possum Kingdom Lake, Strawn, and Perrin.

This includes Interstate 20 between mile markers 355 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3227 9877 3252 9858 3275 9848 3316 9841
      3315 9792 3300 9792 3300 9805 3298 9806
      3251 9807 3222 9794 3219 9796 3193 9853
      3199 9886 3208 9893 3208 9912 3211 9912
TIME...MOT...LOC 0225Z 276DEG 39KT 3309 9839 3275 9845 3256 9853 3227
9874 3209 9916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

05/Martello
Special weather statement, Sep 11, 9:48 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1048 PM CDT Mon Sep 11 2023

TXZ102-103-117-118-120430-
Parker TX-Denton TX-Tarrant TX-Wise TX-
1048 PM CDT Mon Sep 11 2023

...Strong thunderstorms will impact portions of southeastern Wise,
southern Denton, eastern Parker and Tarrant Counties through 1130 PM
CDT...

At 1048 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of New Fairview to near Western
Lake. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Worth, Arlington, Denton, Lewisville, Flower Mound, Euless,
Bedford, Grapevine, Haltom City, Keller, Hurst, Burleson, The Colony,
Southlake, Weatherford, Watauga, Colleyville, Benbrook, Corinth, and
Saginaw.

This includes the following highways...
 Interstate 35 between mile markers 468 and 472.
 Interstate 35W between mile markers 38 and 85.
 Interstate 35E between mile markers 451 and 466.
 Interstate 20 between mile markers 409 and 446.
 Interstate 30 between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 9703 3256 9720 3256 9788 3328 9745
      3331 9685
TIME...MOT...LOC 0348Z 268DEG 36KT 3323 9742 3261 9778

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Rains

When
September 12, 12:00 AM CST to September 25, 11:59 PM CST
Where
Rains forecast zone
Reported by
Drought Monitor
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county but improved late in the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141825.